Over the holidays I had lunch with a friend and somehow the subject that I take Lithium came up. She was shocked, and said “that’s heavy duty!” I replied, “not really.” If I had a dollar for every time I’ve heard this!

Lithium gets a bad rap. Maybe Lithium seems so scary because it’s the oldest psychiatric drug and associated with a time when mental health patients were locked away for months or years in eerie stone mansions and given shock therapy and lobotomies and cold water treatment. I know I was scared of it for a long time. I heard horror stories about how it made you like a zombie, took away your personality and turned you into someone else.

Here’s the reality for me: Lithium has silenced my suicide thoughts to a manageable level when nothing else I tried helped. The thoughts haven’t gone away completely, and they still rear their head about once or twice a month, but the 28-29 days each month being free of them is truly miraculous.

My suicide thoughts are like obsessive visions. I started having them in June 2014. I feel like it’s very hard to explain them, and often feel that people think I’m being overly dramatic. I had been dealing with a lot of anxiety and some depression leading up to the visions for about a year. In May 2014 I started having visions of hurting my cats. I’d be doing something like cutting vegetables for dinner and then a flash of an image (really a video in my mind) would pop up of me stabbing whatever cat was in the kitchen. This started happening many times a day. By June, these visions started to include hurting myself and others. I was being tortured by them, images popping into my mind 20 or more times a day. It was really that frequent. It got so bad that I was afraid to be alone, wouldn’t even shower alone, and going out in public was terrifying. My life had been hijacked, and I had to go into the hospital, if only for the sheer fact that I would lose my job, and my husband and friends couldn’t be with me 24-7.

(For those of you who do not believe in medication, I have another article started on that subject. But in order to continue with this story, let me say I am a HUGE proponent of self-care. For over 20 years, I have been an avid exerciser, exercising 6-7 days a week, which has been a tremendous help to keeping my depression in check. I eat healthy most of the time. At the time this crisis was building up, I never wavered with my fitness and diet, except at the very end when I was afraid to leave the house. I also had begun yoga, which has been life changing for me, and I am now a yoga instructor. Could I possibly stop my medications now that I do yoga, mindfulness and meditation? No. The visions are so tormenting, I am not giving up the thing that has stopped them. But I digress…)

During the crisis, I tried several different medications. Remeron at high doses that made my anxiety go through the roof, and at low doses had no effect. Seroquel made me so sleepy I couldn’t function, with no improvement otherwise. Prozac and Zoloft = even more anxiety. Lexapro increased my anxiety and made me sweat like a pig all day long! Paxil, which I still take, finally helped with the depression and anxiety. (But man, the weight gain and night sweats are a bummer!) I stabilized for several months on the Paxil, returning to work, engaging in life again, getting certified as a yoga instructor. The visions decreased a lot, but they were still an undesired daily companion. My mood didn’t matter — I could be happy and content and still the visions would pop into my mind. I was worn out by them, and my psychiatrist suggested adding low-dose Lithium. If she had suggested that 1 year earlier, I would have freaked out. I was terrified of Lithium. But this time, I was tired enough that I surrendered.

I took the Lithium and waited for the side effects that seem to always come with a new med. Nope! The only side effect was thirst, which was easily dealt with by drinking extra water. That was it! No dizziness, no spacey feeling — it really felt like taking a vitamin. Now the thing with Lithium is you have to monitor your thyroid and blood levels to make sure the Lithium isn’t building up. At 1 month, my blood work looked great, suicide visions no longer a daily occurrence. At 3 months, blood work was still great and visions were gone! At 6 six months I started feeling overly exhausted and sure enough, Lithium was interfering with my thyroid function. My psychiatrist assured me this is common but not a problem, and sent me to an endocrinologist who said the same thing and put me on Synthroid. He told me that my thyroid is not being damaged by the Lithium and would return to full functioning if I stopped it. He also said there’s no reason to stop the Lithium if it’s helping me.

Of course, no drug is risk-free, and I advocate knowing what you’re getting yourself into. Do your own research. Have open dialogue with your doctors and therapists about your concerns. For me, the risk of Lithium is absolutely worth it to be rid of the suicide visions. It has been a game changer.

Note: If you are on Lithium or starting to take Lithium, be 100% committed to getting your blood work done on time, as prescribed by your doctor. This is the most important way to minimize risk and side effects.  Ensure that your doctor is checking your liver, kidneys, and thyroid along with your Lithium level. This way you’re able to act early if there’s any concern.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: